Lake-Effect Snow, Northern Cayuga
- When
- February 10, 12:00 AM EST to 12:00 PM EST
- Where
- Northern Cayuga forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.010, -76.574 (the zone’s center; the record gives no point)
Another period of westerly flow developed late in the evening on 2/9 and continued through 2/10 in the wake of a weak trough. Lake induced equilibrium levels rose and favored dendritic growth zone beneath the inversion yielding high snow to liquid water ratios.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Another period of westerly flow developed late in the evening on 2/9 and continued through 2/10 in the wake of a weak trough. Lake induced equilibrium levels rose and favored dendritic growth zone beneath the inversion yielding high snow to liquid water ratios. Similar to the last event, this was another case of relatively light winds and cold air allowing for a land breeze dominated band structure with the heaviest snow close to the lakeshore. Selected snow totals included 19.6 inches on the campus of SUNY-Oswego and 12 inches in Altmar.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 9, 9:44 PM EST, 2 hours 16 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
944 PM EST Tue Feb 9 2021
.SYNOPSIS...
Significant lake effect snow will fall through Wednesday night for
areas east southeast of Lake Ontario with locally heavy
accumulations. Otherwise a cold and active pattern will continue
through early next week with frequent chances of snow across the
region.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
WNW flow becomes established overnight across the Lower Great Lakes.
850MB temps will bottom out around -16C over Lake Ontario, allowing
lake induced equilibrium levels to rise to around 8K feet. A
favorably deep saturated dendritic growth zone will be found beneath
the inversion, with thermodynamic profiles suggesting high
snow:water ratios. A strong band of convergence will develop just
offshore of the south shore of Lake Ontario as land breeze
circulations strengthen, further organizing a single band of snow.
High resolution model guidance continues to support an organized
band of heavy lake effect snow late tonight through early Wednesday
at the southeast corner of Lake Ontario. The Canadian GEM is the
favored model for band placement, with the high-res WRF windows
likely showing the typical southward bias with single bands of lake
effect snow. CIPS analogs also support warning criteria snow
downwind of Lake Ontario in this large scale pattern.
Looking at the details, expect a band of lake effect snow to
organize late this evening over central or northern Oswego County.
Boundary layer flow will then veer, carrying the lake effect snow
into southwest Oswego and far northern Cayuga counties late tonight
through early Wednesday morning. The lake effect snow should reach
peak intensity during this time period, with snowfall rates of 2"
per hour possible. The band of snow will then move back north and
east across Oswego County from mid morning through the afternoon and
likely weaken considerably as some shear is introduced in the
boundary layer. A weaker band of snow may get as far north as
southern Jefferson County during the late afternoon and early
evening.
A weak trough axis will then move southeast across Lake Ontario
Wednesday night. The band of snow should intensify as convergence
increases along the trough axis, with a band of heavy snow moving
south across Oswego County and back towards far northern Cayuga
County. The single band of snow will then break up into a larger
spray of multiple bands and snow showers southeast of Lake Ontario
before daybreak Thursday, with minor accumulations spread from
Orleans to Oswego counties and inland across the western Finger
Lakes. This may bring some minor accumulations to the Rochester area
just in time for the Thursday morning commute.
The lake response off Lake Erie will be much less organized, with
lower inversion heights, less synoptic scale moisture, and less
favorable fetch. A few snow showers will develop across the higher
terrain east of the lake this evening, then end by Wednesday
morning. A few spots may see 1-2 inches across the higher terrain
from the Boston Hills southward along the Chautauqua Ridge.
Meanwhile a synoptic system will pass well to our south Wednesday
afternoon and evening. The northern edge of this system may bring
some light snow to the western Southern Tier later Wednesday
afternoon and evening with very minor accumulations possible.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday, lake effect snow will continue through the morning hours
under light northerly flow and a still very cold airmass over Lake
Ontario. Shallow moisture within a lake inversion height of 5-6K
feet that peaks just past sunrise should produce an additional
accumulation of an inch or so of fluffy snow along the southern
shoreline, especially from Monroe to Oswego.
Surface high pressure anchored to our northwest will send a drier
airmass southward through the day, ending lake snows and allowing
for some clearing to at least the Eastern Lake Ontario region, and
possible to areas south of Lake Ontario. This clearing will allow
for surface temperatures to quickly fall Thursday evening...with
lows well below zero east of Lake Ontario, before clouds increase in
the mid levels late at night. This increase in clouds will slow the
cooling trend, and may even allow for surface temperatures to rise a
degree or two late.
Friday an inverted surface trough will set up along the western
slopes of the Appalachian mountains, extending towards WNY. While
better surface convergence is to our south, a passing shortwave will
enhance lift enough for chances for light snow late Thursday night
and into early Friday. Snowfall looks minor for this event, and the
afternoon should be drying behind the upper level shortwave.
Cold again Friday night with high pressure lingering to our
northwest. A light northerly flow may bring a few flurries over lake
Ontario and along the southern shoreline through the night,
otherwise the region should remain dry...with approaching snows
remaining to our south and west.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
An upper level trough will likely move into the northern Plains
before tracking east across the Great Lakes region Saturday into
Sunday. A secondary, weaker trough will track further south. Very
cold air will spill into the Plains and low pressure will likely
develop somewhere near the southeast U.S. coastline to the central
Appalachians. A widespread snowfall is likely across western and
north central NY Saturday through Sunday however timing and amounts
are highly uncertain. These two troughs will likely phase to the
east and lake effect snow will take over Sunday night through Monday
night.
Cold and snowy conditions expected during this time. Temperatures
will remain below normal with highs in the teens to 20s and lows in
the single digits to low teens. Sub-zero low temperatures are likely
east of Lake Ontario.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Lake effect snow will develop southeast of Lake Ontario through
Wednesday, with local VLIFR VSBY across Oswego County. This band of
snow will remain well northeast of KROC and well south of KART. Weak
lake effect snow showers will also develop east of Lake Erie
tonight, with local MVFR/IFR VSBY well south of KBUF. Some of this
may impact KJHW at times. This will end by Wednesday morning.
Outside of the lake effect areas MVFR CIGS will improve to mainly
VFR tonight and Wednesday.
Outlook...
Thursday...Local IFR in lake effect snow showers southeast of
Lake Ontario in the morning, otherwise mainly VFR.
Friday and Saturday...A chance of MVFR/IFR in light snow.
Saturday night and Sunday...IFR in snow.
&&
.MARINE...
Weak low pressure will exit off the northern Mid Atlantic coast. WNW
winds will increase in the wake of this low tonight, bringing choppy
conditions on Lake Erie and Lake Ontario. Winds and waves are
expected to remain below Small Craft Advisory criteria.
Winds will diminish by Wednesday afternoon as high pressure builds
into the eastern Great Lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 4 AM EST Thursday for NYZ005-
006.
MARINE...None.
&&
SYNOPSIS...Hitchcock/RSH
NEAR TERM...Hitchcock/RSH
SHORT TERM...Thomas
LONG TERM...HSK
AVIATION...Hitchcock/RSH
MARINE...HitchcockHazardous Weather Outlook National Weather Service Buffalo NY 422 AM EST Tue Feb 9 2021 NYZ001>004-007-008-010>014-019>021-085-100930- Niagara-Orleans-Monroe-Wayne-Jefferson-Lewis-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 422 AM EST Tue Feb 9 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005-006-100930- Northern Cayuga-Oswego- 422 AM EST Tue Feb 9 2021 ...LAKE EFFECT SNOW WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 AM EST THURSDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-100930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 422 AM EST Tue Feb 9 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The national radar mosaic for the moment the first event began.
2 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945266, 945269.